Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Kansas City, MO

August 9, 2013Bates County, Missouri; Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 9, 2013, 7:19 AM CDT for Bates County, Missouri; Linn County, Kansas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 7:19 AM CDT (12:19 UTC)
Expired
Aug 9, 2013, 12:30 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:20 AM CDTFLASH FLOODBlue Mound, KSLOTS OF FLOODING AROUND THE HOUSE AND MEASURED 3.5 INCHES OF RAIN
Aug 9, 7:45 AM CDTFLASH FLOODS Blue Mound, KSINTERSECTION OF CR 1077 AND 400TH ROAD UNDER WATER
Aug 9, 7:58 AM CDTFLASH FLOOD10 E Rich Hill, MOAPPROXIMATELY 2 FEET OF WATER OVER ROAD NEAR INTERSECTION OF HWY B AND HWY O. WILLOW CREEK JUST OUT OF ITS BANKS WITH ESTIMATED RAINFALL TOTAL OF 2-3 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WGUS53 KEAX 091219
FFWEAX
KSC107-MOC013-091730-
/O.NEW.KEAX.FF.W.0024.130809T1219Z-130809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 AM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1230 PM CDT

* AT 718 AM CDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
SPOTTERS IN BLUE MOUND HAVE MEASURED OVER THREE INCHES OF RAINFALL 
HAS ALREADY FALLEN...WITH ANOTHER ONE TO TWO INCHES POSSIBLE. WATER 
IS ACROSS HIGHWAY 31 IN LINN COUNTY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND
  CITY...PLEASANTON...RICH HILL...BLUE MOUND...HUME AND PRESCOTT.


LAT...LON 3805 9426 3806 9461 3803 9462 3803 9508
      3821 9508 3818 9405 3803 9405 3803 9408
      3805 9416 3804 9419 3805 9421 3802 9424

$$

BLAIR
2 follow-up statements
667 
WGUS73 KEAX 091502
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 AM CDT FRI AUG 9 2013

KSC107-MOC013-091730-
/O.CON.KEAX.FF.W.0024.000000T0000Z-130809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1002 AM CDT FRI AUG 9 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN LINN COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 1230 PM CDT...

AT 1000 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RUNOFF 
FROM THUNDERSTORMS WITH VERY HEAVY RAINFALL RESULTING IN SEVERAL 
AREAS OF FLOODING ACROSS THE WARNED AREA. PORTIONS OF HIGHWAY 31 IN 
LINN COUNTY KANSAS REMAIN CLOSED DUE TO HIGH WATER. TWO FEET OF 
WATER WAS FLOWING ACROSS HIGHWAY B IN BATES COUNTY...5 MILES WEST 
NORTHWEST OF ROCKVILLE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND 
CITY...PLEASANTON...RICH HILL...BLUE MOUND...HUME AND PRESCOTT.

LAT...LON 3805 9426 3806 9461 3803 9462 3803 9508
      3821 9508 3818 9405 3803 9405 3803 9408
      3805 9416 3804 9419 3805 9421 3802 9424

$$

BLAIR
506 
WGUS73 KEAX 091725
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CDT FRI AUG 9 2013

KSC107-MOC013-091737-
/O.EXP.KEAX.FF.W.0024.000000T0000Z-130809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1225 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN LINN
COUNTY IN EAST CENTRAL KANSAS...AND SOUTHERN BATES COUNTY IN WEST
CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AT 1230 PM CDT...

AT 1220 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THAT THE FLASH 
FLOODING WAS NO LONGER OCCURRING. HOWEVER...SEVERAL SECONDARY ROADS 
REMAIN FLOODED ACROSS THE SOUTHERN SECTIONS OF LINN AND BATES 
COUNTIES. CREEKS AND STREAMS WILL REMAIN SWOLLEN OVER THE NEXT FEW 
HOURS. BECAUSE OF THIS...THE FLASH FLOOD WARNING HAS BEEN REPLACED 
WITH AN AREAL FLOOD WARNING IN EFFECT UNTIL 430 PM. 

LAT...LON 3805 9426 3806 9461 3803 9462 3803 9508
      3821 9508 3818 9405 3803 9405 3803 9408
      3805 9416 3804 9419 3805 9421 3802 9424

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:18 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 9, 6:18 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 AM CDT Fri Aug 9 2013

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 324 AM CDT FRI AUG 9 2013

The overnight MCS parade continues albeit a bit further south then
in previous nights. The current radar image shows a well developed
complex of thunderstorms across much of northern Oklahoma and moving
northeastward into southern Kansas. Model soundings over the area
continues to show a dry wedge between 750mb-900mb. So, as this
complex continues to push northeast towards the CWA this morning it
will have to overcome this dry wedge. 00Z short and medium range
model solutions do not appear to be handling the location of the MCS
this morning. However, using hi-res short term models and the GFS
which is handling this system reasonably well, have showers moving
into the southern CWA this morning spreading slowly northward
through the day. The best chance for showers will be across the
southern CWA where chance to likely POPs reside. Further north along
the I-70 corridor expect just occasional light showers so only have
slights in the going forecast there. With copious cloud cover
expected today, held highs mainly in the lower 80s. A cold front
will drop into the area late this afternoon/evening. frontal passage
should remain dry as moisture will continue to be pooling along the
stationary boundary to the south extending from the southeastern MO
to southeastern OK. It is this stationary boundary which again will
be the focus for MCS development again tonight. This stationary
boundary will keep the southern CWA in play for showers again
tonight so continued slight chance to chance POPs there.

Saturday's precipitation chances will hinge on the location of the
stationary boundary to the south. Most activity will remain south of
the area however model solutions that are furthest north with this
boundary paints precipitation across the southern CWA. Also, of
interest is surface of high pressure trying to build into the area
from the Upper Midwest trying to undercut the precipitation. As such
have continued slight chance POPs across the south on Saturday.
Highs will be in the low to mid 80s with the warmer temperatures
across northern Missouri where cloud cover will be more of a
scattered nature.

Sunday, skies should be mostly sunny as the stationary boundary will
have shifted far enough south to not impact the area. However, an
upper level shortwave will be moving into the Plains Sunday
afternoon on the lee side of an upper level ridge which will reside
over the Rockies. Sunday, however, should remain dry as this
shortwave should hold off on impacting the area until Sunday night.
Highs Sunday will be in the mid 80s.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 324 AM CDT FRI AUG 9 2013

Forecast for next work week will see a combination of wet and dry
days with below normal temperatures. Late in the weekend, Sunday
night, another in a series of significant troughs that will drop
through the Canadian Plains into a trough that will come to dominate
the eastern CONUS by the middle of next work week. This prevailing
pattern will keep a northwest flow in place across the northern and
central Plains through next week.

With a rather static pattern in place across the Plains, forecast
expectations haven't changed much. The prevailing trough to our east
should help keep occasional cool air intrusions heading south
across the Lower Missouri River Valley through much of next week.
This should keep temperatures running below normal for August, with
highs ranging from around 80 to the mid 80s through much of the work
week. Otherwise, best potential for rain in the dominate northwest
flow currently looks confined to Sunday night through Monday as the
Canadian shortwave trough digs into the east CONUS. The expansion
of the east CONUS trough will likely send a weak boundary south into
the Plains early Monday, which will settle to the south over the
following days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 617 AM CDT FRI AUG 9 2013

Showers and isolated thunderstorms across east central Kansas and
west central Missouri are continuing to lift slowly northeastward
this morning. Showers will remain south of the terminals this morning
however a few showers may develop this afternoon in the VC of MKC and
MCI. Otherwise, cigs should remain VFR with bkn-ovc mid level clouds
between 6-10kft through the TAF period. Winds through the period will
be light out of the northeast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Cutter
AVIATION...73
Hazardous weather outlook, Aug 9, 4:46 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 AM CDT FRI AUG 9 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
446 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EXTREME SOUTHERN
PORTION OF THE OUTLOOK AREA THIS MORNING WILL CONTINUE TO LIFT SLOWLY
NORTHEASTWARD. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE ACROSS THE SOUTHERN CWA THIS AFTERNOON THROUGH EARLY
SATURDAY WHEN A COLD FRONT MOVES THROUGH THE AREA. THE MAIN CONCERN
WITH THIS ACTIVITY WILL BE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE SUNDAY
NIGHT THROUGH MONDAY NIGHT. LOCALIZED FLOODING WILL REMAIN THE PRIMARY
CONCERN THROUGH THE BEGINNING OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MELL

In the hours before

Local storm report, Aug 9, 7:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     FLASH FLOOD      3 E BLUE MOUND          38.09N 94.95W
08/09/2013                   LINN               KS   LAW ENFORCEMENT

            WATER COVERING HWY 31 AT INGRAM ROAD.

0646 AM     FLASH FLOOD      2 E MOUND CITY          38.14N 94.79W
08/09/2013                   LINN               KS   LAW ENFORCEMENT

            WATER COVERING ROAD AT HWY 31 AND INGRAM ROAD.

&&

CUTTER
Local storm report, Aug 9, 7:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     FLASH FLOOD      2 E MOUND CITY          38.14N 94.79W
08/09/2013                   LINN               KS   LAW ENFORCEMENT

            WATER COVERING ROAD AT HWY 31 AND INGRAM ROAD.

&&

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:54 AM CDTAreal Flood AdvisoryEAXBates6 hr
Aug 9, 12:20 PM CDTAreal Flood WarningEAXBates4 hr

Nearby

Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.